Correspondence Address: Maurizio Cusmą Piccione Department of Clinical-Experimental Medicine and Pharmacology, Cardiology Division, University of Messina, Via Consolare Valeria, Messina 98100 Italy
Source of Support: None, Conflict of Interest: None
A 60-year-old male patient was submitted to dipyridamole-atropine stress echocardiography (DSE) for chest pain during exertion. At rest, no electrocardiographic (ECG) and transthoracic echocardiographic (TTE) abnormalities were observed. After dipyridamole infusion, the patient complained a mild chest discomfort, without ECG changes and TTE wall-motion abnormalities. Subsequently, worsening of the anginal symptoms combined with descending ST-depression and T-negative waves occurred after atropine and unexpectedly, aminophylline administration. Coronary angiography was performed showing a myocardial bridge (MB) of the left anterior descending artery. The occurrence, during DSE, of worsening ischemic abnormalities after atropine and aminophylline administration may be a particular diagnostic feature of MB.
How to cite this article: Piccione MC, Zito C, Trio O, Oteri A, D'Angelo M, Andò G. The diagnostic challenge of dipyridamole-atropine stress echocardiography in a patient with myocardial bridge. J Cardiovasc Echography 2016;26:120-2
How to cite this URL: Piccione MC, Zito C, Trio O, Oteri A, D'Angelo M, Andò G. The diagnostic challenge of dipyridamole-atropine stress echocardiography in a patient with myocardial bridge. J Cardiovasc Echography [serial online] 2016 [cited 2022 Sep 29];26:120-2. Available from: https://www.jcecho.org/text.asp?2016/26/4/120/192175
A 60-year-old male patient, with a known history of arterial hypertension and Type-2 diabetes mellitus, was referred to the outpatient echocardiography laboratory to undergo stress echocardiography because of recent episodes of chest pain occurring on mild exertion. He was on drug therapy with angiotensin-receptor blocker, thiazide diuretic, nondihydropyridine calcium antagonist, and dronedarone, which had been started because of recent episodes of paroxysmal atrial fibrillation and discontinued 2 days before the stress test. The patient received a standard protocol of high dipyridamole infusion in two doses (0.56 mg/kg and 0.28 mg/kg) followed by atropine administration (1 mg in four 0.25 mg doses). At rest, no ischemic abnormalities were observed on electrocardiogram (ECG) and transthoracic echocardiography (TTE) [Figure 1] and [Video 1], [Video 2] and [Video 3]. After completion of dipyridamole infusion, the patient complained a mild chest discomfort, without any significant ECG changes and any apparent wall-motion abnormalities on TTE [Video 4], [Video 5] and [Video 6]. After atropine injection, a worsening of the anginal symptoms combined with a descending ST-depression in V3 occurred; despite the absence of relevant echocardiographic changes, two-dimensional (2D) strain analysis showed lower longitudinal strain of the anterior interventricular septum from rest to peak dose [Figure 2]. Afterward, as recommended, aminophylline was administered; interestingly, a more pronounced ST-depression and deep inverted T-waves in V2-V4 appeared [Figure 3]. The patient was admitted to the Cardiology Department and underwent coronary angiography from the radial access, , which revealed a long myocardial bridge (MB) of the left anterior descending (LAD) artery with systolic "milking" [Figure 4], [Figure 5] and [Video 7], [Video 8] and [Video 9]. The serial dosage of myocardial damage markers was negative. The patient was, thereafter, treated with a beta-blocker and discharged without symptoms and ischemic abnormalities on rest ECG.
This case depicts a clinical scenario of positive dipyridamole stress test in a patient affected by MB of the LAD. Although MB has been classically deemed a benign coronary artery abnormality, it has been recently related to acute myocardial infarction and sudden cardiac death.  Moreover, MB has been also associated with endothelial dysfunction, early atherosclerosis, and coronary vasospasm.  In particular, a worsening of systolic coronary narrowing of MB has been found when using vasodilator agents, such as nitroglycerine, which are usually not administered in these patients.  In our case, dipyridamole provoked chest pain associated with minor ECG ischemic changes, such as an only one-lead (V3) ST-depression; these abnormalities worsened after the administration of atropine and later, aminophylline, likely because of drug-induced positive inotropic and chronotropic effects. Atropine might also have determined myocardial ischemia through a paradoxical coronary vasoconstriction induced by acetylcholine as observed in the presence of endothelial dysfunction and MB. 
This case has the following interesting implications: (1) The ability to detect MB also using a vasodilator stress test (and not only dobutamine echocardiography or exercise test), particularly with the addition of atropine injection, (2) the utility of 2D strain analysis in confirming subtle regional wall-motion abnormalities,  and (3) peculiar diagnostic features, on stress echocardiography, suggesting MB rather than obstructive coronary artery disease. In particular, the observed ECG and echocardiographic ischemic changes, although suggestive of a LAD disease, appeared to be late occurring and less extended than usually observed in patients with stable hemodynamic LAD obstruction, which should have determined more pronounced ECG and wall-motion abnormalities. Indeed MB, differently from a fixed coronary obstruction, is a dynamic stenotic lesion, requiring a consistent increase in heart rate and myocardial contractility to provoke myocardial ischemia. Hence, MB could have been clearly unmasked only whenever positive inotropic and chronotropic agents had been added to the vasodilator stress caused by dipyridamole. Thus, the finding of worsening ischemic abnormalities after the administration of atropine ad aminophylline, during dipyridamole stress echocardiography, may represent a particular diagnostic feature of MB.
Andò G, Morabito G, de Gregorio C, Trio O, Saporito F, Oreto G. The ACEF score as predictor of acute kidney injury in patients undergoing primary percutaneous coronary intervention. Int J Cardiol 2013;168:4386-7.
Sakuma M, Kamishirado H, Inoue T, Ichihara M, Takayanagi K, Hayashi T, et al. Acute myocardial infarction associated with myocardial bridge and coronary artery vasospasm. Int J Clin Pract 2002;56:721-2.
Andò G, Trio O, de Gregorio C. Coronary spasm and myocardial bridging: An elusive pathophysiological mechanism leading to apical ballooning syndrome? Eur Heart J Acute Cardiovasc Care 2013. Doi: 10.1177/2048872613505231. [Epub ahead of print].
Di Bella G, Zito C, Gaeta M, Cusmà Piccione M, Minutoli F, Donato R, et al. Semiautomatic quantification of left ventricular function by two-dimensional feature tracking imaging echocardiography. A comparison study with cardiac magnetic resonance imaging. Echocardiography 2010;27:791-7.